Format

Send to

Choose Destination
Transplant Proc. 2008 Jun;40(5):1768-70. doi: 10.1016/j.transproceed.2008.03.102.

Tumor necrosis factor-alpha inhibitor-induced lupus-like syndrome presenting as fever of unknown origin in a liver transplant recipient: case report and concise review of the literature.

Author information

1
Division of Infectious Diseases, University Health Network, and Department of Medicine, University of Toronto, Toronto, Canada.

Abstract

A 44-year-old man was admitted to the hospital with fever and myalgias 11 years after deceased donor liver transplantation for primary sclerosing cholangitis associated with ulcerative colitis. During hospitalization, he developed anemia, thrombocytopenia, and serositis. An extensive series of investigations eliminated infectious, malignant, thrombotic, and metabolic causes of fever. Because the patient had received tumor necrosis factor (TNF)-alpha inhibitor therapy for refractory pouchitis, a diagnosis of TNF-alpha inhibitor-induced lupus-like syndrome was considered. Further evaluation revealed an elevated antinuclear antibody titer of 1:640. Following discontinuation of the TNF-alpha inhibitor and a brief course of systemic corticosteroid therapy, the patient's symptoms resolved. TNF-alpha inhibitor therapy is increasingly used for posttransplantation management of inflammatory bowel disease, and drug-induced lupus is an increasingly recognized complication of such therapy. Because TNF-alpha inhibitor-induced lupus may not be recognized due to its nonspecific symptoms and the potential coexisting illnesses present in transplant recipients, a high index of suspicion is required.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center